Clozapine-A dangerous drug in a clozapine-naive subject

D. Stanworth, N. C. A. Hunt, R. J. Flanagan*

*Corresponding author for this work

    Research output: Contribution to journalArticlepeer-review

    13 Citations (Scopus)

    Abstract

    Clozapine is a uniquely effective antipsychotic, but is very toxic in clozapine-naive subjects. A 34-year-old male patient in a mental health facility, who was not prescribed clozapine, took 350 mg clozapine obtained from another patient at night. He was found dead the next morning. The presence of cardiomegaly related to obesity may have increased the risk of suffering an acute cardiac event after ingestion of clozapine. The medication prescribed to the patient was not thought to have contributed to the fatal outcome. Post mortem femoral blood clozapine and norclozapine concentrations were 0.48 and 0.20 mg/L, respectively. By way of comparison, audit of 104,127 plasma samples (26,796 patients) assayed for therapeutic drug monitoring purposes 1993-2007, showed plasma clozapine 0.35 mg/L or more in 57.5% samples (8.4% 1 mg/L or more). Those involved in the investigation of clozapine-associated deaths need to be aware that that death in an adult may occur after a single 'therapeutic' dose. A diagnosis of fatal clozapine poisoning cannot be made solely on the basis of a post mortem blood clozapine measurement.

    Original languageEnglish
    Pages (from-to)e23-e25
    Number of pages3
    JournalForensic Science International
    Volume214
    Issue number1-3
    DOIs
    Publication statusPublished - 10 Jan 2012

    Keywords

    • Clozapine: sudden death
    • Clozapine toxicity: naive subjects
    • Clozapine: post mortem toxicology
    • PLASMA CLOZAPINE
    • NORCLOZAPINE
    • PSYCHIATRY
    • TOXICITY

    Fingerprint

    Dive into the research topics of 'Clozapine-A dangerous drug in a clozapine-naive subject'. Together they form a unique fingerprint.

    Cite this